Alert archive / Montana / Wind Advisories in 2019
Wind Advisory 5, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 25, 2019, 3:24 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 26, 2019, 2:00 AM MST. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2019, 3:24 PM MST (22:24 UTC)
- In effect from
- Jan 26, 2019, 2:00 AM MST
- Expired
- Jan 27, 2019, 3:45 PM MST
- In force
- 38 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.4 hours before the alert went out and 382 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 25, 10:02 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Jan 25, 10:02 AM MST, 5 hours 22 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1002 AM MST Fri Jan 25 2019
.UPDATE...
Minor update for temperatures this morning-early afternoon. Some
areas are running a bit warmer than forecast, but think that
expected cloud cover the rest of today should keep temperatures in
check and so have kept the high temperature forecast the same.
Otherwise, expect areas of light snow especially over the higher
terrain west of Billings and over eastern Montana much of today.
There is a chance of a rain/snow shower over the Roundup and
Billings areas today but any amounts should be light. Ongoing
breezy conditions from Billings westward should continue today
with some blowing snow still possible this morning before
temperatures rise above freezing. RMS
&&
.SHORT TERM...valid for Tdy and Sat...
We will talk about the wind threat first. Models are suggesting a
tightening pressure gradient across our western zones through the
morning. We may see gusts of 40 to 50 mph in the gap locations of
Livingston and Nye. The primary concern with this is a period of
blowing/drifting snow affecting the Livingston to Big Timber
corridor. Visibility could briefly drop to 1/2 mile at times. The
gradient then weakens in the afternoon with the passage of a weak
wave aloft...only to strengthen again tonight into Saturday.
Temperatures will get above freezing today in most of the western
zones, and be stubborn to drop due to the winds tonight.
Therefore, we are not anticipating widespread impacts from
blowing/drifting outside of this morning...and then only for a
brief window of a couple of hours this morning. The winds remain
strong to brisk through Saturday (and most of the weekend until a
cold front arrives Sunday evening). We may eventually need a wind
advisory for the gap areas starting late tonight through Saturday
and probably Sunday (see extended discussion below). In the
meantime, there is also a good deal of wind coming down from the
north/northwest across our eastern plains Saturday. Models
indicate up to 50 kts at 850 mb with decent low level lapse rates
Saturday afternoon, mainly across Rosebud and Custer counties.
Usually, models have a somewhat high bias a couple of days out,
but we will monitor cycle to cycle trends.
As for precipitation...a series of clipper-type systems in the
northwest flow will affect our region today through Saturday. Look
for a nearly continuous stream of scattered snow showers across
our far eastern counties (Fallon, Custer, and Carter). Over the
two day period these areas may pick up a 2 to 4 inches of new snow.
We dont expect too much across the central zones today, but there
is a chance of some light snow, or even light rain showers, from
Billings southward to the Big Horns Saturday with another clipper
system. The mountains will see periods of snow this morning
through the evening with 4 to 6 inches or more of accumulation
common at the higher elevations.
Temperature-wise...we should see highs in the upper 20s to mid 30s
today, and 30s and mid 40s tomorrow. Please note that we are
shaving a few degrees or more off guidance numbers over areas
covered in deep newer snow. BT
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Expect another round of wind and snow, quickly followed by cooler
temperatures that will persist for the majority of the long term.
Both windy conditions and precipitation will impact the forecast
for the first 1-2 days of the long term. NW flow is the prevalent
flow for the majority of the long term, and Sunday evening will
experience a clipper passing through that will bring with it a low
pressure system that passes through western North Dakota and an
arctic cold front that will impact the forecast area. Winds will
be gusting in the Livingston- Big Timber- Harlowton areas on
Sunday and will persist through Sunday evening. Temperatures look
to be above freezing for much of Sunday during the day thanks in-
part to the chinook winds, though the snow cover may help to
reduce the temperatures to near- freezing levels during the
afternoon. Assuming temperatures stay above freezing until the
evening, precipitation will occur in the form of rain starting
Sunday afternoon, and will turn to snow by the early night,
producing potentially icy and hazardous road conditions. 1-2
inches of accumulating snow is expected through Monday morning in
the lower elevations, and 2-4 inches in the foothills. On top of
all this, as the gap winds decrease through Sunday, NW winds in
the plains of southeastern Montana will increase, and gusts up to
50 mph in certain areas are projected at this time. These winds
will persist into Monday and slowly decrease through the day as
the low pressure system continues to move SE and away from
Montana.
The passing of the cold front on Sunday evening will bring
temperatures down for the rest of the long term, with lows in
south-central Montana reaching the single digits by Wednesday.
The Midwest will experience an intense arctic surge of cold air
that will drastically reduce temperatures in their area, and this
blast of cold air may extend to parts of eastern Montana on
Wednesday and into Thursday, potentially reducing temperatures in
those areas to the negative single digits. Thursday evening and
going through Friday morning, low-to-mid level shear coupled with
an inverted trough may bring another round of precipitation.
However, much uncertainty exists in the models following Thursday
as some models/ensembles have a ridge over our forecast area
while others have a trough, so the exact timing, locations and
amounts of precipitation are unknown at this time. The other main
variable in the long term after Monday are more periods of
possible gap flow through the Livingston corridor. Wind events
are scattered throughout, but none are expected to exceed 55+ mph
at this time. The timing of the strongest winds is expected to be
around Thursday morning.
Vertz
&&
.AVIATION...
Southwest winds will continue to gust up to 25 and 35 mph at KBIL
and KLVM, respectively, over the next 24 hours. Snow showers will
continue to impact KMLS and KBHK through Friday afternoon,
bringing about localized MVFR/IFR conditions. Light snow showers
are expected to develop across west and central routes by late
this morning and continue through this afternoon. Otherwise, VFR
will prevail at all terminals. Mountains will remain obscured
through the day. Gilstad
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 035 027/043 033/043 021/028 015/026 011/029 020/033
3/S 12/S 14/W 52/J 11/B 12/J 22/J
LVM 036 026/046 033/046 017/027 010/032 015/036 022/039
4/S 11/Q 04/W 51/B 10/N 12/J 22/W
HDN 037 023/043 031/043 019/028 011/025 005/026 013/032
2/S 12/O 34/W 63/J 11/B 12/J 22/J
MLS 034 026/041 031/041 018/023 006/014 001/017 007/024
3/S 33/O 34/W 42/J 11/B 11/B 22/J
4BQ 034 025/040 031/044 017/024 008/018 002/022 010/028
3/S 43/O 33/W 63/J 21/E 11/B 22/J
BHK 029 026/037 029/040 013/021 902/009 909/012 902/020
7/S 76/O 45/W 52/J 11/B 11/B 12/J
SHR 036 021/043 030/048 015/025 008/025 006/030 013/035
2/S 22/R 24/W 74/J 11/B 11/B 22/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 25, 4:12 AM MST, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 412 AM MST Fri Jan 25 2019 MTZ029>031-034>036-038>040-042-056>058-063-064-067-068-WYZ098-099- 261115- Musselshell-Treasure-Northern Rosebud-Northern Stillwater- Yellowstone-Powder River-Southern Big Horn-Eastern Carbon- Northern Park-Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley- Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains-Sheridan Foothills- 412 AM MST Fri Jan 25 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong cold front with snow, gusty winds and some blowing snow. * WHERE...Across the region. * WHEN...Sunday evening through Monday. * ADDITIONAL DETAILS...After a mild start to Sunday, a strong cold front will arrive late in the afternoon or early evening. Expect travel conditions to deteriorate behind this front as snow and strong winds develop, causing roads to become icy. Wind chills may fall below zero Sunday night and Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as locations, timing, and impacts could change. && MTZ032-033-037-261115- Custer-Fallon-Carter- 412 AM MST Fri Jan 25 2019 This Hazardous Weather Outlook is for portions of southeast Montana. * WHAT...Strong cold front with snow, gusty winds and some blowing snow. * WHERE...Across the region. * WHEN...Sunday evening through Monday. * ADDITIONAL DETAILS...After a mild start to Sunday, a strong cold front will arrive late in the afternoon or early evening. Expect travel conditions to deteriorate behind this front as snow and strong winds develop, causing roads to become icy. Wind chills may fall below zero Sunday night and Monday. * Additional weather concerns...Prior to the strong front Sunday evening, look for periods of light snow today through Saturday night. Some areas may see a few inches of accumulation over the two day period. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as locations, timing, and impacts could change. && MTZ028-041-065-066-261115- Southern Wheatland-Northern Sweet Grass-Livingston Area- Beartooth Foothills- 412 AM MST Fri Jan 25 2019 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Strong cold front with snow, gusty winds and some blowing snow. * WHERE...Across the region. * WHEN...Sunday evening through Monday. * ADDITIONAL DETAILS...A strong cold front will arrive late in the afternoon or early evening. Expect travel conditions to deteriorate behind this front as snow and strong winds develop, causing roads to become icy. Wind chills may fall below zero late Sunday night and Monday. * ADDITIONAL HAZARD CONCERNS...Prior to the strong front Sunday evening, a period of strong southwest to west winds will impact the western foothills late tonight and into Sunday. Gusts near 60 mph are possible near Nye, and across the Livingston to Big Timber corridor on I-90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as locations, timing, and impacts could change. &&
In the hours before
Local storm report, Jan 25, 1:37 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
137 PM MST FRI JAN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 NNE BOYES 45.29N 105.02W
01/25/2019 M1.2 INCH POWDER RIVER MT COCORAHS
0700 AM SNOW 9 WNW EKALAKA 45.94N 104.73W
01/25/2019 M1.6 INCH CARTER MT COCORAHS
0700 AM SNOW PLEVNA 46.41N 104.52W
01/25/2019 M1.3 INCH FALLON MT COCORAHS
&&
TRCThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 3:24 PM MST | High Wind Warning | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 5 more | 59 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.